Cold/Wind Chill, Cook
- When
- December 18, 12:00 AM CST to December 22, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 4 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
Very cold temperatures continued into the middle of December. Low temperatures dropped into the single digits for 5 days in a row, with the morning of December 19th the coldest of the entire month, with a low of one degree below zero.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold temperatures continued into the middle of December. Low temperatures dropped into the single digits for 5 days in a row, with the morning of December 19th the coldest of the entire month, with a low of one degree below zero. Three people in Chicago died from the cold weather. A fourth woman died in her home in Skokie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 17, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1100 PM CST SAT DEC 17 2005 .DISCUSSION REGARDING AFTERNOON ZONES/GRIDS... CIRRUS OVERSPREADING THE AREA THIS AFTERNOON. THICKER CLOUD DECK AND SOME LIGHT SNOW OVER KS AND WRN MO. THIS SHOULD SPREAD ENE INTO CENTRAL IL LATE TONIGHT AND SUNDAY. MODEL TIME/HEIGHT SECTIONS SHOW VERY DRY LOW LEVELS AND SUBSIDENCE MUCH OF THE NIGHT OVER NORTHERN IL. BEST CHANCE OF SOME LIGHT SNOW WILL BE LATE TONIGHT...AFTER 3 AM THROUGH ABOUT MIDDAY SUNDAY...MAINLY S OF I-80. WILL CONTINUE CHANCE OF FLURRIES OVER MUCH OF THE AREA WITH POPS AROUND 20 PCT...AND CHANCE OF LIGHT SNOW WITH 30 PCT POPS FAR SOUTHERN TIER OF COUNTIES. AMS DRYING OUT SUNDAY AFTERNOON AS UPPER LOW LIFTS OUT AND TROF SINKS SOUTH OF AREA. DRY AND COLD THROUGH MONDAY. THEN GRADUAL MODERATION THROUGH THE END OF THE WEEK WITH NO SIGNIFICANT WEATHER. ONLY MINOR ADJUSTMENTS TO GUIDANCE TEMPERATURES. ALLSOPP && .AVIATION DISCUSSION FOR 06Z TAFS... VFR CONDS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD. HOWEVER...MID AND HIGH-LEVEL CLOUDS ARE STREAMING OVER THE AREA AHEAD OF A WEAK UPPER LEVEL LOW DEVELOPING IN THE SOUTHERN PLAINS MODEL TIME SECTIONS OF RH...SHOW LITTLE IN THE WAY OF LOW CLOUDINESS COMING INTO THE TAF SITES. THIS SYSTEM IS FORECAST TO TRACK THROUGH CENTRAL ILLINOIS AND INDIANA TOMORROW...WITH SOME LIGHT SNOW...BUT IT SHOULD BE FAR ENOUGH SOUTH THAT ANY OF THE SNOW WILL BE WELL SOUTH OF THE TAF SITES. WHILE THE PUBLIC FORECAST DOES HAVE A CHANCE OF FLURRIES IN THE MORNING...WILL KEEP ANY MENTION OF -SN OUT OF THE TAFS FOR NOW SINCE THE AIRMASS OVER NRN ILLINOIS AND INDIANA IS QUITE DRY. ANY FLAKES FALLING SHOULD BE FEW AND FAR BETWEEN. THUS STILL EXPECT SKIES TO REMAIN VFR WITH NO RESTRICTIONS TO VSBY. WINDS WILL REMAIN QUITE UNIFORM FOR THE NEXT 24 HRS. WITH A RIDGE OF HIGH PRESSURE EXTENDING OVER THE CENTRAL PLAINS THROUGH THE OHIO VALLEY AND MORE HIGH PRESSURE EXPECTED TO BUILD OVER THAT REGION...A WLY PRESSURE GRADIENT WILL PERSIST AND WINDS ARE EXPECTED TO REMAIN GENERALLY WLY AT AROUND 10KT. THE EXCEPTION WILL BE DURING THE EARLY MORNING HOURS WHEN A WEAK SURFACE TROUGH WILL MOVE THROUGH WISCONSIN AND NRN ILLINOIS TURNING WINDS NWLY FOR A FEW HOURS BEFORE TURNING WLY AGAIN. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE .IN...NONE. .LM...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CST SAT DEC 17 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-181200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CST SAT DEC 17 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-181200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CST SAT DEC 17 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) ALLSOPP
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2005-12-18 | 68 | Male | Other | Direct |
| Cold/Wind Chill, Cook | 2005-12-19 | 55 | Male | Other | Direct |
| Cold/Wind Chill, Cook | 2005-12-19 | 93 | Female | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2005-12-15 | 68 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482580.